High Wind, Crosby
- When
- November 26, 8:15 AM CST to 11:15 AM CST
- Where
- Crosby forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
On the morning of the 26th, a strong upper level storm system crossed over the West Texas region. Strong mid and upper level winds spread over the region during the morning hours as a strong pressure gradient developed.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the morning of the 26th, a strong upper level storm system crossed over the West Texas region. Strong mid and upper level winds spread over the region during the morning hours as a strong pressure gradient developed. With significant atmospheric subsidence on the back side of the storm system, some of these winds were transferred to the surface. Additionally, a strong cold front moved across the South Plains of West Texas during the morning hours. Much of the South Plains and part of the southeastern Texas Panhandle experienced severe sustained winds or severe wind gusts. Despite the strong winds, no damage was reported.
The following reports are courtesy of the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet.
Sustained wind reports: Castro County (47 mph), Parmer County (44 mph), Lamb County (43 mph), Briscoe County (42 mph), Yoakum County (42 mph), Crosby County (42 mph), Hale County (42 mph), Garza County (41 mph), Terry County (41 mph), Lynn County (41 mph), Hockley County (41 mph).
Wind gust reports: Cochran County (62 mph), Lubbock County (60 mph), Swisher County (59 mph), Hall County (58 mph), Motley County (58 mph).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 26, 5:45 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 545 AM CST SAT NOV 26 2011 ...VERY STRONG WINDS DEVELOPING TODAY... .AVIATION... TWO CHALLENGES OF CONCERN TODAY...THE FIRST IS THE DEVELOPMENT OF SOME POST-FRONTAL MVFR LAYERS FROM CLOVIS EAST TO NEAR CHILDRESS AND THE SECOND AND MORE PROLONGED THREAT IS THAT OF STRONG NORTHERLY WINDS FOR MUCH OF THE DAY. BEHAVIOR OF MVFR CIGS IS SUCH THAT THEY QUICKLY TREND VFR AS COLDER AND DRIER AIR PUSHES SOUTH...SO WILL ONLY CARRY A TEMPO GROUP AT LBB THIS MORNING. CDS HAS ALREADY RISEN TO VFR LAYERS IN THIS DRIER AIR. GREATEST AVIATION HAZARD IS STRONG NORTHERLY WINDS INCREASING TO BETWEEN 30 AND 40 KNOTS LATER THIS MORNING. THUS FAR WE HAVE LITTLE REASON TO DOUBT THE FEW MODELS INDICATING SUCH HIGH WINDS AS 50 KNOTS WAS RECENTLY SAMPLED BY THE LBB WSR-88D VAD WIND PROFILE A MERE 1K FEET AGL. ONCE MIXING LAYERS DEEPEN AROUND 15Z...EXPECT OCCASIONAL GUSTS TO APPROACH 50 KNOTS WITH SUSTAINED SPEEDS RESIDING BETWEEN 30 AND 35 KNOTS. AN AIRPORT WX WARNING FOR HIGH WINDS WILL BE ISSUED SHORTLY FOR LBB STARTING ~15Z. BLOWING DUST SHOULD NOT BE AS SEVERE AS WITH A WESTERLY WIND EVENT...BUT TEMPO 5SM APPEARS REASONABLE AT LBB. EXPECT WINDS AND STRONG GUSTS TO QUICKLY SUBSIDE AROUND SUNSET. && .PREV DISCUSSION... /ISSUED 407 AM CST SAT NOV 26 2011/ SHORT TERM... SHARP UPPER TROUGH CURRENTLY BISECTING THE CONUS WILL INTENSIFY TODAY AS A VORTICITY MAXIMUM SLIDES SOUTHWARD FROM NERN COLORADO AND INTO THE BASE OF THE TROUGH. THIS PROCESS IS ALREADY SENDING A POLAR FRONT SOUTH FROM THE PANHANDLE WHICH SHOULD CLEAR THE CWA BY MID-MORNING. OF GREATER INTEREST IS A STRONG HEIGHT GRADIENT TAKING AIM ON MUCH OF THE HIGH PLAINS BY MIDDAY RESULTING IN NEARLY 100 KNOTS AND 50-60 KNOTS AT 500MB AND 700MB RESPECTIVELY. DEEP SUBSIDENCE ON THE BACKSIDE OF THE UPPER TROUGH WILL FOSTER STRONG LOW-LEVEL DRYING TO THE TUNE OF SINGLE-DIGIT DEWPOINTS ON THE CAPROCK BY EARLY AFTERNOON. EVEN THOUGH MAX TEMPS WILL BE STUNTED 10 DEG BELOW NORMAL...DEWPOINT DEPRESSIONS RISING TO 40 DEG SHOULD ONLY AID IN DEEPER DRY ADIABATIC LAPSE RATES AND HIGHER MOMENTUM TRANSFER OVER TIME. CONSIDERING THE MID-LEVEL JET CORE WILL RESIDE NEAR/JUST WEST OF I-27 AND MAX PRESSURE RISES WILL BE FAVORABLY TIMED...WE FEEL A HIGH WIND WARNING IS IN ORDER FOR MUCH OF THE CAPROCK WITH A WIND ADVISORY ELSEWHERE. ALTHOUGH OUR LOCAL HIGH WIND CHECKLIST FALLS A BIT SHORT OF SOLID HIGH WIND CRITERIA...THIS PATTERN OF CAA AND DEEP NORTHERLY FLOW COMBINED WITH SHARP LOW-LEVEL DRYING IS ENOUGH TO TIP THE SCALE IN FAVOR OF A LOW-END HIGH WIND WARNING SCENARIO. IF THE RUC AND GFS ARE CORRECT...THE HIGH WIND WARNING MAY NEED TO BE EXPANDED AREA WIDE THIS MORNING. THE MEMPHIS WTM SITE IS ALREADY ATTEMPTING TO CRASH THIS PARTY WITH A RECENT GUST TO 55 MPH...HOWEVER CONFIDENCE IN SUCH A WIDESPREAD AND PROLONGED HIGH WIND THREAT AREA IS NOT SUFFICIENTLY HIGH AT THIS TIME...BUT LATER FORECASTS WILL REVISIT THIS POTENTIAL. A BROAD SURFACE RIDGE WILL THEN OVERSPREAD THE CAPROCK TONIGHT RESULTING IN LIGHTER WINDS THAN IN THE ROLLING PLAINS. EXPECT STRONG RADIATIONAL COOLING ON THE CAPROCK TO GARNER SOME OF COLDEST OVERNIGHT LOWS IN SEVERAL DAYS. LONG TERM... REMAINDER OF THE FORECAST PACKAGE IS RELATIVELY QUIET COMPARED WITH ISSUES FOR TODAY. DEEP NORTHERLY FLOW ALOFT WILL REMAIN IN PLACE BUT SURFACE WINDS WILL GRADUALLY TRANSITION TO THE WEST LATE SUNDAY INTO MONDAY. HIGHS TOMORROW WILL AT OR A TICK UNDER NORMAL FOR THIS TIME OF YEAR BUT WILL REBOUND TO AROUND 10 DEGREES ABOVE NORMAL ON MONDAY AS DECENT DOWNSLOPE FLOW AND AMPLE SUNSHINE HELP TO BOOST HIGH TEMPS. A SECOND COLD FRONT WILL ARRIVE LATE MONDAY INTO TUESDAY ONCE AGAIN DROPPING HIGH TEMPERATURES BELOW NORMAL FOR TUESDAY FOR TUESDAY AND POSSIBLY BUMPING WIND SPEEDS UP INTO THE BREEZY RANGE. RIGHT NOW IT APPEARS THAT WIND SPEEDS WILL NOT BE AS HIGH AS WE ARE EXPECTING FOR TODAY. SIMILAR CYCLE WILL THEN ENSUE WITH WEST TO SOUTHWEST WINDS ON WEDNESDAY HELPING TO BRING TEMPERATURES BACK ABOVE NORMAL FOR A DAY. STILL ARE SOME CONSIDERABLE DIFFERENCES FOR THE END OF NEXT WEEK AND THE END OF THIS FORECAST. ALL MODELS ARE NOW DEVELOPING A CLOSED LOW SOMEWHERE IN THE WESTERN PART OF THE COUNTRY WITH A STRONG COLD FRONT EXPECTED TO ARRIVE SOMETIME LATE THURSDAY INTO FRIDAY. GFS IS A FULL DAY FASTER WITH THE COLD FRONT ARRIVAL AND BRINGS A PRETTY COLD ARCTIC AIRMASS INTO THE REGION. THE ECMWF IS NOT AS COLD AS THE GFS AND RAPIDLY MIXES OUT THE COLD AIR IN ADVANCE OF THE APPROACHING CLOSED LOW AND RAPIDLY PULLS IN GULF MOISTURE. GFS KEEPS THE COLD AIRMASS OVER THE REGION EVEN WITH THE ADVANCING LOW HEADING TOWARDS THE REGION. WILL HOLD OFF MAKING CHANGES TO THE LAST TWO DAYS OF THE FORECAST UNTIL THE MODELS SETTLE DOWN A BIT AND COME INTO BETTER AGREEMENT...BUT THE POTENTIAL IS THERE FOR SOME PRETTY CHILLY DAYS BY THE END OF NEXT WEEK INTO NEXT WEEKEND. JORDAN FIRE WEATHER... STRONG LOW-LEVEL DRYING BEHIND A COLD FRONT TODAY COMBINED WITH NORTHERLY WINDS OF 25-35 MPH AT THE 20-FOOT LEVEL WILL CREATE PERIODS OF CRITICAL FIRE WEATHER CONDITIONS PRIMARILY OVER THE SOUTHERN SOUTH PLAINS. ALTHOUGH WIND SPEEDS ARE MORE THAN SUFFICIENT...BELOW NORMAL TEMPERATURES AND MARGINAL RELATIVE HUMIDITY VALUES ARE NOT FULLY SUPPORTIVE OF A RED FLAG WARNING. WE HAVE INSTEAD ISSUED A FIRE DANGER STATEMENT TO HIGHLIGHT PERIODS THIS AFTERNOON WHEN RELATIVE HUMIDITIES SHOULD BRIEFLY DIP TO AROUND 15-20 PERCENT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 22 57 32 66 / 0 0 0 0 0 TULIA 46 24 58 31 70 / 0 0 0 0 0 PLAINVIEW 47 24 58 32 70 / 0 0 0 0 0 LEVELLAND 49 24 59 32 69 / 0 0 0 0 0 LUBBOCK 49 26 59 32 69 / 0 0 0 0 0 DENVER CITY 51 26 59 35 69 / 0 0 0 0 0 BROWNFIELD 49 26 60 32 70 / 0 0 0 0 0 CHILDRESS 52 30 57 30 66 / 0 0 0 0 0 SPUR 52 27 59 34 70 / 0 0 0 0 0 ASPERMONT 54 30 58 32 69 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ025-026-031-032-037>044. HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036. && 93/14/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST SAT NOV 26 2011 TXZ021>044-271200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CST SAT NOV 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION A STRONG STORM SYSTEM WILL MOVE OVER THE REGION TODAY WITH A STRONG COLD FRONT PUSHING SOUTHWARD EARLY IN THE DAY. CONDITIONS WILL BECOME FAVORABLE FOR VERY STRONG SUSTAINED NORTHERLY WINDS OF 35 TO 45 MPH WITH GUSTS APPROACHING 60 MPH IN SOME PLACES. AS A RESULT...A HIGH WIND WARNING IS IN EFFECT FOR MOST OF THE SOUTH PLAINS THROUGH 6 PM. ACROSS THE ROLLING PLAINS AND FAR SOUTHERN SOUTH PLAINS...A WIND ADVISORY IS IN EFFECT UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. JORDAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 AM CST SAT NOV 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM NON-TSTM WND GST 2 WSW TURKEY 34.38N 100.93W
11/26/2011 M58 MPH HALL TX MESONET
MEASURED BY WEST TX MESONET
&&
EVENT NUMBER LUB1100251
93The national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350670, 350669, 350692, 350688, 350676, 350689, 350687, 350671, 350690, 350693, 350695, 350668, 350686, 350696, 350691, 350697.